Alert archive / Minnesota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 9, NWS Aberdeen, SD

May 17, 1997Big Stone County, Minnesota

NWS Aberdeen, SD issued this severe thunderstorm warning at May 17, 1997, 9:57 PM CDT for Big Stone County, Minnesota. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 17, 1997, 9:57 PM CDT (02:57 UTC)
Expired
May 17, 1997, 10:45 PM CDT
In force
48 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Big Stone County, MN

The radar

The Aberdeen radar (KABR), 156 km from the middle of the area, began a volume at 02:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.0 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 590 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
590 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
2608 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

771 
WUUS1 KABR 180258 RRA
SVRABR
MNC011-180345-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
957 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  BIG STONE COUNTY - IN WEST CENTRAL MINNESOTA

* UNTIL 1045 PM CDT
 
* SOME LOCATIONS AFFECTED...
  ORTONVILLE                          AROUND 1010 PM CDT
  ORTONVILLE AIRPORT                  AROUND 1010 PM CDT
  ODESSA                              AROUND 1020 PM CDT
  ARTICHOKE                           AROUND 1035 PM CDT

* AT 955 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY ABERDEEN
  DOPPLER RADAR 27 MILES SOUTHEAST OF SISSETON OR 10 MILES NORTHWEST
  OF ORTONVILLE MOVING EAST AT 30 MPH.

GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS A TORNADO
WATCH IS IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING

GS/DEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 9:11 PM CDT, 46 minutes earlier.

Area forecast discussion, May 17, 9:11 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTH CENTRAL/NORTHEAST SD
AND FOR TRAVERSE/BIG STONE COUNTIES OF MN
NATIONAL WEATHER SERVICE ABERDEEN SD
910 PM CDT SAT MAY 17 1997

88D & SAT PIX SHWS SCT SHWRS & TSTMS SHUD CONT ACRS CWA THRU MIDNGT.
CRNT FCST HOLDING UP JUST FINE.  NO NEED TO FIX WHAT ISN`T BROKEN.

In the hours before

Local storm report, May 17, 9:15 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
915 PM CDT SAT MAY 17 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0750 PM    2 N BRITTON               SD   1.75 INCH HAIL
05/17/97   MARSHALL

0750 PM    BRITTON                   SD   0.75 INCH HAIL
05/17/97   MARSHALL

0830 PM    LAKE CITY                 SD   0.75 INCH HAIL
05/17/97   MARSHALL

NWS

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:06 PM CDTSevere Thunderstorm WarningABRBig Stone, Traverse49 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.